FDA Warns Again About NuVision Pharmacy Products
All sterile drug products made and distributed by NuVision Pharmacy of Dallas may still pose a serious risk to patients, according to the agency.
The U.S. Food and Drug Administration is reminding health care providers about safety concerns with all sterile drug products made and distributed by NuVision Pharmacy of Dallas, posting a notice that says providers should not administer any NuVision Pharmacy sterile products to patients because their sterility is not assured. The alert followed FDA's notice on May 18 urging health care providers and other health care professionals, including hospital staffers, should immediately check their medical supplies for NuVision Pharmacy sterile products, quarantine them, and not administer them to patients.
"NuVision Pharmacy has repeatedly declined to recall its sterile products," the agency's alert states. "The FDA most recently issued a letter to NuVision on July 26, 2013, requesting an immediate recall of all lots of sterile products that have not passed their expiration dates produced at NuVision. In the letter, the FDA outlined poor sterile production practices observed by FDA investigators during an April 2013 inspection of NuVision's Dallas facility. The FDA explained that those practices raised concerns about a lack of sterility assurance of NuVision's sterile drug products. The FDA noted that if a drug product marketed as sterile contains microbial contamination, patients could be at risk for serious, potentially life-threatening infections."
It states that NuVision responded to the letter by refusing to recall its sterile products. "Under its authority, the FDA cannot require NuVision to undertake such a recall. Therefore the agency reminds health care providers not to use any sterile products from NuVision," the alert states.
It says NuVision did recall methylcobalamin injection and lyophilized injection products in April 2013 because of a lack of sterility assurance and concerns associated with the quality control processes that had been identified during FDA's April 2013 inspection. FDA said it has received adverse event reports of fever, flu-like symptoms, and soreness at the injection site associated with the methylcobalamin injection product that was previously recalled, and the agency is not aware of any adverse event report associated with other sterile products from NuVision.